Atropine Induced Delirium in Organophosphate (OP) Insecticide Poisoning: A Case Report

    Published on:April 2018
    Journal of Young Pharmacists, 2018; 10(2):243-245
    Case Report | doi:10.5530/jyp.2018.10.54
    Authors:

    Khayati Moudgil1, Tenzin Tsundue1, Ponnusankar Sivasankaran1,2*

    1Department of Pharmacy Practice, JSS College of Pharmacy, Udhagamandalam-643001, The Nilgiris, Tamil Naidu, INDIA.

    2JSS Academy of Higher Education and Research, Mysuru.

    Abstract:

    Delirium is a condition associated with disturbances in mental abilities attributing to the reduced awareness of one’s environment. The onset of delirium is usually rapid, which may last for hours or even few days. Organophosphate poisoning (OP poisoning) is one of the leading causes associated with suicidal attempts and major admissions in the intensive care unit. Few literatures have been reported regarding the use of atropine and the concurrent risk of adverse reactions. Manifestations of atropine overdose and misuse includes dryness of the mouth, tachycardia and in addition, psychotic symptoms such as restlessness and excitement, hallucinations, delirium etc. A 14 year-old female patient who manifested with delirium and associated symptoms after atropine administration during the management of OP poisoning. Atropine administrations should be monitored based on the acetyl cholinesterase enzyme estimation and the dose may be titrated to prevent the worsening of the present conditions. Monitoring of the signs and symptoms is the key element to prevent the adverse effects.

    Key words: Atropine, Organophosphate, Poison, Delirium, Adverse drug reaction, Acetyl cholinesterase estimation.

    Article Download

     

    SCImago Journal & Country Rank

    Navigation